I had a migraine today. It wasn't a real migraine. Ha, does that even count? Lately I've been having little thunderstorm headaches that last only a few minutes. It's been really freaking me out. I've been taking Excedrin Migraine, but they never really last that long so I don't even know if it's working or not. I know when this happens it's usually a precursor to a major headache. The weekend of 6 March when I was in Richmond and got a really bad migraine, but it was a rebound. That whole week I had these little storm headaches and had been taking Butalbital every day hoping to stave it off so I could go and enjoy spring break, but I had so much medicine in my system it did the reverse and gave me a migraine. Obnoxious, no?
So when I had the one this morning I was like "YES, IT'S HERE. I DON'T HAVE TO WORRY ABOUT IT," and it did kinda hurt but not that bad. The Treximent knocked me out for a good 4 more hours, which means I'm starving, and half the day has been wasted. So hopefully that was the big migraine and I don't have to worry anymore, but I am still a little paranoid.
Later: I took a nap and it was still slightly hurting. I think sometimes I want migraines because I don't want to do anything at all all day. Isn't that horrible? It is, especially when "be careful what you wish for" pops in your head. I don't want to be in pain, but it gives me a perfect excuse to lie in bed all day. Of course when I do get them, it happens on a day I want to go out and do things. Horrible really...
When the occasional headache strikes, most of us head for the medicine cabinet or local pharmacy and take an over-the-counter pain medication, such as acetaminophen (Tylenol), ibuprofen (Motrin), aspirin, or pain-relieving drugs containing caffeine. A rebound headache may be the outcome if these medications aren't taken as directed.
While over-the-counter pain-relievers are helpful in improving headache pain, they must be taken with caution because they could actually make your headaches worse if they aren't taken correctly. The overuse or misuse of pain relievers -- exceeding labeling instructions (such as taking the drug three or more days per week) or not following your doctor's advice -- can cause you to "rebound" into another headache.
When the pain medication wears off, you may experience a withdrawal reaction, prompting you to take more medication, which only leads to another headache and the desire to take more medication. And so the cycle continues until you start to suffer from chronic daily headaches with more severe headache pain and more frequent headaches.
Pain reliever overuse appears to interfere with the brain centers that regulate the flow of pain messages to the nerves, worsening headache pain.
This rebound syndrome is especially dangerous if your medication contains caffeine, which is often included in many pain relievers to speed up the action of the other ingredients. While it can be beneficial, caffeine in medications, combined with consuming caffeine (coffee, tea, soft drinks or chocolate) from other sources, makes you more vulnerable to a rebound headache.